Mississippi, 2006

Damaging Winds in Mississippi, June 17, 2006

June 17, 2006 · NWS JAN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 17, 1:31 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 17, 1:31 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT JUN 17 2006

...WETTER PATTERN IN STORE...

.DISCUSSION...WELCOMED RAIN LOOKS TO LINGER AROUND FOR A FEW DAYS AS
A WEAK TROUGH SLOWLY TRACKS EAST ACROSS THE AREA. AS THIS HAPPENS IT
DOES LEAVE A WEAKNESS/SHEAR AXIS DRAPED ACROSS THE AREA WHICH WILL
HELP SHRA AND TSRA TO DEVELOP.

CONVECTION WILL DIE DOWN TONIGHT BUT ACROSS THE NW SHRA MAY LINGER
ON THROUGH NIGHT AS THIS AREA WILL HAVE BETTER UPPER LEVEL SUPPORT.
ACROSS THE CENTRAL AND SOUTH PRECIP SHOULD COME TO AN END AND EVEN
CLOUDS WILL START TO CLEAR OUT...ESPECIALLY ACROSS THE EAST.

TOMORROW EXPECT CONVECTION TO BE A LITTLE MORE WIDESPREAD. PWS WILL
CONTINUE TO INCREASE AND BE ATA 2 OVER MOST OF THE AREA. THE TROUGH
WILL CONTINUE TO PUSH EAST INTO THE AREA AND AS WE WARM UP AND
DESTABILIZE CONVECTION WILL BE ABLE TO GET GOING AGAIN ESPECIALLY
WEST OF THE I 55 CORRIDOR. WITH WEAK LL FLOW AND MIDLEVEL LAPSE
RATES OF 5.5 TO MAYBE 6 STILL FEEL THE SEVERE THREAT WILL BE VERY
MINIMAL. POP WISE 12Z MAV GUIDANCE CAME DOWN QUITE A BIT FOR THE
FIRST TIME IN A COUPLE OF RUNS. I AM NOT READY TO BUY OFF ON THIS.
PREVIOUS SHIFTS HAD BEEN INCREASING POPS AND ENSEMBLE GUIDANCE HAS
PRETTY HIGH POPS AND WITH THE TROPICAL LIKE ATMOSPHERE...AN UPPER
LEVEL DISTURBANCE AND A LITTLE SUN IN THE MORNING CONVECTION SHOULD
BE ABLE TO DEVELOP OVER THE ENTIRE CWA. WITH THAT I WILL GO ABV
GUIDANCE FOR POPS. AM ALSO A LITTLE CONCERNED WITH TEMPS. HIGHS
TODAY GOT WARMER THAN THOUGHT BUT THAT WAS DUE TO THE ABSENCE OF
CLOUD COVER AND CONVECTION HOLDING OFF A LITTLE LONGER THAN
EXPECTED. WILL THIS HAPPEN AGAIN TOMORROW. LL TEMPS AGREE WITH WHAT
MAV HAS AND IF THE CLOUD COVER DOES HOLD OFF THEN 90 TO 93 WILL BE
LIKELY. IF WE START TO CONVECT EARLIER THEN LOOK FOR HIGHS TO ONLY
BE IN THE UPPER 80S. I WILL STICK WITH MAV WITH THE EXCEPTION OF THE
NW WHERE I BELIEVE CLOUD COVER WILL BE A PROBLEM. /CAB/

LONG TERM...MONDAY THROUGH SATURDAY...UPPER TROUGHING OVER THE CWA
MONDAY WILL CONTINUE TO WEAKEN AS IT SHIFTS TO THE EAST. THE LATEST
MODEL RUN SHIFTS THE UPPER TROUGH EAST A LITTLE FASTER THAN EARLIER
EXPECTED. THE UPPER TROUGH WILL HELP ENHANCE CONVECTION...AND MONDAY
STILL LOOKS LIKE THE BEST DAY AREAWIDE TO RECEIVE RAIN THROUGH THE
FORECAST PERIOD. THE CLOUDS AND RAIN WILL HOLD TEMPERATURES BELOW
NORMAL MONDAY...GENERALLY IN THE MID TO UPPER 80S. BY TUESDAY THOUGH
HEIGHTS BEGIN RISING AS SHORTWAVE RIDGING MOVES INTO THE AREA IN THE
WAKE OF THE UPPER TROUGH. CONVECTION SHOULD BE MORE ISOLATED TUESDAY
AND WEDNESDAY...ALTHOUGH WITH NO CHANGE OF AIRMASS THERE SHOULD
STILL BE PLENTY OF MOISTURE AROUND TO FUEL THUNDERSTORMS. AFTERNOON
HIGHS WILL INCREASE BY A DEGREE OR TWO EACH AFTERNOON TUESDAY
THROUGH THURSDAY AS MAXIMUM TEMPERATURES RETURN TO NORMAL. A LITTLE
MORE CLOUDS AND A LITTLE BETTER CHANCE FOR RAIN IS EXPECTED
FRIDAY...ESPECIALLY IN THE NORTH. A SHORTWAVE TROUGH WILL MOVE OVER
OUR CWA FRIDAY AND HELP ENHANCE AFTERNOON THUNDERSTORM DEVELOPMENT.
WITH THE SHORTWAVE EAST OF THE CWA SATURDAY ISOLATED AFTERNOON AND
EVENING SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED WITH THE SEA
BREEZE IN THE SOUTH PROVIDING GREATER COVERAGE THERE. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  72  86 /  33  61  43  69
MERIDIAN      69  92  69  88 /  23  50  41  51
VICKSBURG     73  90  72  86 /  38  72  52  73
HATTIESBURG   71  93  70  88 /  26  49  39  55
NATCHEZ       73  91  73  84 /  34  68  52  65
GREENVILLE    72  89  73  85 /  64  80  54  66
GREENWOOD     73  89  72  85 /  62  80  56  67

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CAB
LONG TERM: 22
Hazardous weather outlook, Jun 17, 1:22 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT SAT JUN 17 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181922-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
222 PM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...FLOODING...
THE VERY MOIST AIRMASS IN PLACE TONIGHT AND TOMORROW WILL SUPPORT
LOCALLY HEAVY RAINFALL WITH SHOWERS AND STORMS...ESPECIALLY
TOMORROW. A QUICK ONE TO TWO INCHES OF RAIN MAY FALL IN LESS THAN
HALF AN HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 17, 2:38 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT SAT JUN 17 2006

MSZ051-052-057-058-172110-
CLARKE MS-JASPER MS-NEWTON MS-LAUDERDALE MS-
342 PM CDT SAT JUN 17 2006

...STRONG THUNDERSTORMS BETWEEN ENTERPRISE AND CHUNKY...

AT 340 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS IN EAST CENTRAL MISSISSIPPI LOCATED 3 MILES WEST OF
ENTERPRISE WILL CONTINUE MOVING NORTH AT 15 MPH TOWARD THE CHUNKY
AREA. THESE STORMS WILL PRODUCE FREQUENT DEADLY LIGHTNING STRIKES...
GUSTY WINDS TO 40 MPH AND TORRENTIAL DOWNPOURS OF ONE HALF TO ONE
INCH OF RAIN IN LESS THAN 30 MINUTES.

RESIDENTS ENGAGED IN OUTDOOR ACTIVITY SHOULD MOVE TO PLACE OF
SAFETY IN A STURDY BUILDING UNTIL THE STORMS PASS. BOATERS SHOULD
SEEK SAFE HARBOR WHEN THUNDER IS HEARD.

40

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 17, 2:45 PM CST
Where
Madison County, 3 mi NW of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.817, -89.867

A few trees were blown down.

Thunderstorm Wind, Warren

When
June 17, 4:45 PM CST
Where
Warren County, Oak Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -90.700

Numerous trees were blown down along with several power lines.

Thunderstorm Wind, Rankin

When
June 17, 6:20 PM CST
Where
Rankin County, Florence
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -90.133

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504933, 5504934, 5504935.